Alert archive / Hawaii / Wind Advisories in 2011
Wind Advisory 11, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 4, 2011, 3:14 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2011, 3:14 PM HST (01:14 UTC)
- Expired
- Mar 5, 2011, 3:31 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
322 WWHW70 PHFO 050114 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 314 PM HST FRI MAR 4 2011 ...STRONG AND GUSTY WINDS OVER MAUI AND BIG ISLAND SUMMITS... .A TROUGH IN THE MIDDLE AND UPPER ATMOSPHERE IS BRINGING STRONG SOUTHWEST TO WEST WINDS TO THE UPPER ELEVATIONS OF MAUI AND THE BIG ISLAND. AS THE TROUGH MOVES EAST OF THE ISLANDS ON SATURDAY... WINDS WILL GRADUALLY DIMINISH. HIZ022-051415- /O.CAN.PHFO.HW.W.0003.000000T0000Z-110305T0400Z/ /O.NEW.PHFO.WI.Y.0011.110305T0114Z-110305T1600Z/ HALEAKALA SUMMIT- 314 PM HST FRI MAR 4 2011 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. SOUTHWEST WINDS WILL BE 30 TO 35 MPH...WITH GUSTS NEAR 50 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HIZ014>021-050215- /O.CAN.PHFO.WI.Y.0010.000000T0000Z-110305T0400Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST- MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- LEEWARD HALEAKALA- 314 PM HST FRI MAR 4 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS OVER THE LOWER ELEVATIONS WILL BE BELOW ADVISORY LEVELS. $$ HIZ028-051415- /O.EXT.PHFO.HW.W.0003.000000T0000Z-110305T1600Z/ BIG ISLAND SUMMITS- 314 PM HST FRI MAR 4 2011 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. SOUTHWEST TO WEST WINDS WILL REMAIN STRONG THROUGH TONIGHT. SUSTAINED WINDS ARE FORECAST TO BE 35 TO 45 MPH...WITH GUSTS NEAR 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THESE STRONG WINDS WILL ALSO PRODUCE DANGEROUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. && $$ BIRCHARD
2 follow-up statements
247 WWHW70 PHFO 051333 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST SAT MAR 5 2011 ...STRONG AND GUSTY WINDS OVER MAUI AND BIG ISLAND SUMMITS... .A TROUGH IN THE MIDDLE AND UPPER ATMOSPHERE IS BRINGING STRONG SOUTHWEST WINDS TO THE UPPER ELEVATIONS OF MAUI AND THE BIG ISLAND. AS THE TROUGH MOVES EAST OF THE ISLANDS THIS EVENING... THE WINDS WILL GRADUALLY DIMINISH. HIZ028-060245- /O.CAN.PHFO.HW.W.0003.000000T0000Z-110305T1600Z/ /O.EXB.PHFO.WI.Y.0011.000000T0000Z-110306T0400Z/ BIG ISLAND SUMMITS- 333 AM HST SAT MAR 5 2011 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. SOUTHWEST WINDS WILL BE 25 TO 40 MPH...WITH GUSTS NEAR 50 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HIZ022-060245- /O.EXT.PHFO.WI.Y.0011.000000T0000Z-110306T0400Z/ HALEAKALA SUMMIT- 333 AM HST SAT MAR 5 2011 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. SOUTHWEST WINDS WILL BE 20 TO 35 MPH...WITH GUSTS NEAR 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION WHILE DRIVING. && $$ HOUSTON
883 WWHW70 PHFO 060131 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 PM HST SAT MAR 5 2011 HIZ022-028-060245- /O.CAN.PHFO.WI.Y.0011.000000T0000Z-110306T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- 331 PM HST SAT MAR 5 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELED THE WIND ADVISORY. SOUTHWESTERLY WINDS OVER THE HIGHER SUMMITS OF THE BIG ISLAND AND HALEAKALA HAVE DECREASED BELOW 30 MPH. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 4, 10:20 AM HST, 4 hours 54 minutes earlier.
Area forecast discussion, Mar 4, 10:20 AM HST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1020 AM HST FRI MAR 4 2011 .SYNOPSIS... EXPECT CLOUDY AND WET CONDITIONS ACROSS THE MOST OF THE STATE TODAY AS A LOW PRESSURE SYSTEM PASSES NORTH OF THE ISLANDS. THIS LOW WILL BRING LOCALLY HEAVY RAINFALL AND A CHANCE OF THUNDERSTORMS TO OAHU AND MAUI COUNTY...WITH LOCALLY GUSTY WINDS OVER MAUI COUNTY. A FRONT NEAR KAUAI TODAY WILL MOVE TO OAHU BY TONIGHT...STALL NEAR MAUI COUNTY ON SATURDAY... AND DISSIPATE NEAR THE BIG ISLAND ON SUNDAY. BREEZY NORTHEAST WINDS WILL FOLLOW THE FRONT...WITH TRADE WINDS RETURNING BY SUNDAY...AND CONTINUING THROUGH MOST OF NEXT WEEK. && .DISCUSSION... A DEVELOPING SURFACE LOW PASSING JUST N OF THE ISLANDS HAS AN ASSOCIATED SHARP SURFACE BOUNDARY...THAT IS NE TO SW ORIENTED OVER KAUAI THIS MORNING. MODERATE TO FRESH NE WINDS LIE ON THE N SIDE OF THE BOUNDARY...WITH FRESH AND LOCALLY GUSTY S AND SW WINDS TO THE S OF THE BOUNDARY. MODERATE SHOWERS NEAR KAUAI ARE ASSOCIATED WITH THIS SURFACE WIND BOUNDARY...WHILE A LINE OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS IS NE TO SW ORIENTED OVER PORTIONS OF MAUI COUNTY AT THIS TIME. THIS LINE/S FORWARD MOTION APPEARS TO BE SLOWING...WITH CELLS ALONG THE LINE PULSING IN INTENSITY. WATER VAPOR IMAGERY HIGHLIGHTS A SHARP TROUGH ALOFT...DIGGING IN NEAR 19N 167W...OR ABOUT 500 MILES WSW OF KAUAI. SOMEWHAT DIFFLUENT FLOW ALOFT IS SUPPORTING COLD TOP CONVECTION OVER WATERS WELL NE OF THE ISLANDS...WHILE THE FLOW ALOFT OVER THE ISLANDS IS NOT CURRENTLY AS CONDUCIVE FOR THE DEVELOPMENT OF STRONG THUNDERSTORMS. THE CLOSE PROXIMITY OF THE SURFACE LOW...AND SUPPORT FROM THE TROUGH ALOFT...BROUGHT A LINE OF HEAVY SHOWERS AND STRONG THUNDERSTORMS TO KAUAI AND OAHU OVERNIGHT...THAT BROUGHT STRONG WINDS THAT RESULTED IN SOME LOCALIZED DAMAGE. A LOCAL STORM REPORT /LSRHFO/ HAS BEEN ISSUED HIGHLIGHTING SOME OF THE DAMAGE ON OAHU. A WIND ADVISORY HAD BEEN IN EFFECT FOR MOST ISLANDS...BUT WAS JUST RECENTLY CANCELLED FOR KAUAI AND OAHU...AS THE WINDS ARE TRENDING DOWN AND ARE NOT EXPECTED TO INCREASE ABOVE ADVISORY LEVELS. THE PROXIMITY OF THE BOUNDARY OVER MAUI COUNTY...ALTHOUGH WEAKER THAN EARLIER...IS THE REASON FOR THE CONTINUATION OF THE WIND ADVISORY THERE. THE TROUGH ALOFT IS BRINGING HIGH WINDS TO THE SUMMITS AND UPPER SLOPES ON MAUI AND THE BIG ISLAND. THE FORECAST CALLS FOR THE SURFACE LOW TO EXIT TO THE NE...WHILE UPPER SUPPORT FOR THE SURFACE BOUNDARY NEAR THE ISLANDS WANES. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR KAUAI AND OAHU...AND ALTHOUGH THE THREAT OF HEAVY RAIN IS DIMINISHING...THE WATCH REMAINS UP DUE TO THE SHOWER BAND ASSOCIATED WITH THE FRONT AND LINGERING MOISTURE/INSTABILITY. ALTHOUGH SHOWERS...SOME HEAVY...ARE SPREADING OVER PORTIONS OF MAUI COUNTY...THE THREAT OF FLASH FLOODING IS NOT CONSIDERED GREAT ENOUGH FOR AN EXTENSION OF THE WATCH. THE COLD FRONT...WHICH IS MARKED BY A WIND SHIFT FROM SOUTHWEST TO NORTH...IS CURRENTLY PASSING ACROSS KAUAI...AND WILL PASS OVER BY THIS EVENING...BEFORE IT REACHES MAUI COUNTY EARLY SATURDAY. THE FRONT IS EXPECTED TO BE GRADUALLY WEAKENING BY THAT TIME...BUT A SECONDARY SHORT WAVE TROUGH ALOFT COULD POSSIBLY RE-ACTIVATE THE BOUNDARY FROM SATURDAY NIGHT INTO SUNDAY. THE LATEST GUIDANCE CONTINUES TO INDICATE LOW LEVEL MOISTURE ASSOCIATED WITH THE FRONT WILL SPREAD TO THE WINDWARD BIG ISLAND ON SUNDAY...WITH THE MOISTURE DIMINISHING BY MONDAY...AS THE LOW LEVEL CONVERGENCE AND UPPER LEVEL SUPPORT WEAKEN. AS THE FRONT PASSES ACROSS ANY PARTICULAR ISLAND...EXPECT A WIND SHIFT TO THE NORTH AND NORTHEAST...ALONG WITH A GRADUAL DRYING TREND. THESE BREEZY NORTHEASTERLY WINDS WILL BE SUPPORTED BY HIGH PRESSURE PASSING NORTH OF THE ISLANDS...WITH THE HIGH TRACKING STEADILY EAST INTO EARLY NEXT WEEK. THEREFORE...THE BREEZY NORTHEAST WINDS BEHIND THE FRONT WILL VEER TO THE MORE TYPICAL EAST NORTHEAST TRADE WIND DIRECTION AND WEAKEN BY EARLY NEXT WEEK. ALSO EXPECT TYPICAL TRADE WIND WEATHER FOR THE START OF THE WORK WEEK... FOLLOWED BY POTENTIALLY WETTER TRADE WIND WEATHER LATER NEXT WEEK. && .MARINE... A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TODAY FOR THE COASTAL WATERS AROUND KAUAI OAHU AND MAUI...DUE TO THE LOCALLY STRONG WINDS...AND COMBINED SEAS APPROACHING 10 FEET. ALSO...A GALE WARNING REMAINS IN EFFECT TODAY FOR THE OFFSHORE WATERS...AS GALE FORCE WINDS ARE OCCURRING IN ASSOCIATION WITH THE DEVELOPING SURFACE LOW AND FRONT THAT TRACKS ACROSS A PORTION OF THE OFFSHORE WATERS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 600 PM HST THIS AFTERNOON FOR NIIHAU... KAUAI AND OAHU. WIND ADVISORY UNTIL NOON HST TODAY FOR MOLOKAI. WIND ADVISORY UNTIL 6 PM HST TODAY FOR LANAI AND KAHOOLAWE AND MAUI. HIGH WIND WARNING UNTIL 600 PM HST THIS AFTERNOON FOR BIG ISLAND SUMMITS AND FOR MOUNT HALEAKALA SUMMIT. SMALL CRAFT ADVISORY UNTIL 600 PM HST THIS AFTERNOON FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-PAILOLO CHANNEL-ALENUIHAHA CHANNEL. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 2:41 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 4, 3:31 PM HST | Winter Weather Advisory | HFO | Hawaii | 72 hr |
| Mar 4, 3:42 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 4, 3:46 PM HST | Flash Flood Warning | HFO | Kauai | 99 min |
| Mar 4, 5:29 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 4, 6:43 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.